Does anyone have experiences with Rituximab?

So I've been having IVIg on and off for the last 8 months and while it works well for me it's really difficult to make the whole week off college and work fit (and I know it'll make keeping a career difficult). My rheumy has suggested Rituximab as an alternative so that she can also get me off the godforsaken steroids. She gave me all the information about it and sent me away to read it and decide, reassuring me that it is very well tolerated. I read it and was really put off by some of the side effects (PML, cytokine storm, reactivation of dormant viruses - especially since I've had autoimmune hepatitis before). I was just wondering if anyone could give credence to or reassurance against any of these to help me make the decision.

Thanks

x

7 Replies

oldestnewest
  • I have had three infusions of Rituximab and since the first have never had what I call my Lupus pain (which in my opinion is even worse than childbirth pI need another infusionn- going situation.I still get pain in my joints but and this might sound as if i am downgrading it, I still get osteo arthritis pain which is bearable with the treatment I receive .

    I can recommend this drug as it has certainly worked for me.

  • Hi.

    I had two infusions in December. Felt tired few days after the infusions but other than that no side effects.

    It initially flared up my lupus but the consultant warned me this could happen. Upped my steroids to cover me for that period, just started tapering back down now.

    One thing that's been hard for me is I keep catching colds and virus's which I haven't been able to shake but that's been the same for a lot of people that I know that aren't on immune suppression medicines.

    Definitely feel that it's helped my lupus symptoms but because I have felt so unwell it's been hard to judge the benefits.

    I was absolutely petrified to have the infusions because of the side effects. But it is a good medicine and has worked for so many so wanted to give it a go.

    Good luck with it

    Jo

  • I have Lupus and APS. I had two Rituximab infusions 6 months ago and seems to have worked well for me. I have little joint pain now and a lot less tired, I'm also on Azathioprine, steriods, hydrochoriquine and asprin. All the best .

  • I went to a rheumatologist and he suggested Rituximab as well, but my oncologist/hematologist is not "ready" to give me that. My friend, who has Lymphoma, took it for 3 years. She had absolutely NO side effects - and she is in TOTAL remission! Her labs are a lot better than mine and she has energy and feels fine. She never got nauseous or lost any hair. The only thing that happens is that the day you get it, you will fee l tired. If that's all you need to put up with - go for it!!! She never had to take steroids and she barely takes any meds. She had Rituximab off and on for 3 years and she is done with it. She has her labs done about once a month and she healthy again.

  • My house mate has had several rounds of rituximab for kidney disease. She is also on steroids has iron infusions and takes amitriptyline along with a whole long list of other meds. As it's a cancer drug by origin it can cause infertility in younger patients. She seems to tolerate it quite well and on the occasions she has had it when I've known her been back at work the following day

  • Hi I have been having rituximab every six months for about 7 years now,I also have Cyclophosamide.I have the rituximab,then the next day Cyclophosamide then rituximab again two weeks later.

    I don't get any side effects from the rituximab apart from tiredness and a bit of a funny head,the Cyclophosamide however is a different story.

    Along with all the tablets I take,this treatment is what keeps the lupus sort of under control.

    Just before I started the treatment the rashes on my body were horrendous,I could not use my hands as they were so sore and painful.The rash was also on my chest and back,my partner wasvputting on a whole tube of steroid cream a day just to cover everywhere.

    It doesn't really help a lot with my joints though,only a little.A few weeks before I am due to have it again everything does flare up really bad again and I feel terrible,which is a pain as it takes nearly three months before I notice a difference.

    The drowsiness you may get is because they give you piriton,they do me anyway.

    The first time it is given they will put it through at a slow rate to make sure you don't have a reaction.

    With me I am checked every half hour,blood pressure,temperature and asked if I feel ok.Each time the speed is gradually increased.

  • Thanks for your story, I really appreciate it. I think I'm going to give it a try since I've been getting mostly positive feedback from people I've spoken too. Thanks again and best of luck x

You may also like...